Funnel Cloud, Sussex
- When
- August 23, 6:30 PM EST
- Where
- Sussex County, Delmar
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A funnel cloud was sighted by many individuals in the Delmar area of Sussex County. It formed from a towering cumulus cloud, but never reached the ground or caused any damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A funnel cloud was sighted by many individuals in the Delmar area of Sussex County. It formed from a towering cumulus cloud, but never reached the ground or caused any damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT TUE AUG 23 2005 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... THE UPPER TROUGH FINALLY ADVANCES SE OVER THE FORECAST AREA TONIGHT. THE COOL AIR ALOFT AND CYCLONIC FLOW SHOULD KEEP CLOUDS FROM DISSIPATING NORTH AFTER SUNSET, BUT CENTRAL AREAS WILL LOSE THE CLOUDS. OVER THE FAR SOUTHERN ZONES, AN AREA OF LOW PRESSURE MOVING BY WELL TO THE SOUTH HAS BROUGHT MID/HIGH CLOUDS TO THE REGION. THE RAIN SHIELD HAS STAYED S OF THE DELAWARE BORDER BUT DID GET AS FAR N AS SBY/OXB. EVEN SO, THE CREST OF THE WAVE HAS MOVED EAST AND WITH IT THE CLOUDS WILL AND PCPN THREAT WILL ALSO DIMINISH OVERNIGHT. SOME HIGH CLOUDS MAY LINGER SO SUSSEX COUNTY SO PC THERE, OTHERWISE SKIES CLEAR OVER THE REST OF THE ZONES. DEWPOINTS CONTINUE TO BE WELL BELOW GUIDANCE WITH MOST READINGS 50 TO 55 FROM PHL NORTH AND INTO THE 60S SUSSEX COUNTY. THE DRY AIR WILL SPREAD SOUTH OVERNIGHT DROPPING THE DEWPOINTS INTO THE 50S OVER MOST OF THE REGION. THIS SHOULD ALLOW TEMPERATURES TO ALSO COOL WITH 50S MOST AREAS XCPT THE XTRM SOUTH AND ALONG THE COAST. WEDNESDAY SHOULD AGAIN SEE CLOUDS FORM MAINLY NORTH IN THE AFTERNOON DUE TO HEATING. HIGHS MOSTLY IN THE 70S WITH THE COOLEST PART OF THE AIRMASS IN PLACE. THE CLOUDS WILL DISSIPATE AT NIGHT ALLOWING GOOD RADIATIONAL COOLING AND TEMPERATURES TO DROP TO COOL LEVELS ONCE AGAIN. WITH LESS CLOUDS NORTH, SOME UPPER 40S ARE ALSO FCST. THURSDAY, MORE SUNSHINE, BUT WITH MORE RIDGING ALFT, LESS CLOUDS SHOULD FORM SO MOSTLY SUNNY ALL DAY. TEMPERATURES MODIFY A DEG OR TWO WARMER THAN WED. THURSDAY NIGHT, AGAIN MOSTLY CLEAR AND COOL. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE HIGH BRINGING THE DRY MILD WEATHER WILL MOVE SLOWLY OFFSHORE. THIS WILL ALLOW A SLOW INCREASE IN TEMPERATURE AND HUMIDITY, BUT THE OPPRESSIVE HEAT AND HUMIDITY OF THE PAST FEW WEEKS SHOULD NOT RETURN. A WEAK COLD FRONT IS FORECAST TO DROP DOWN FROM THE NORTH AND CROSS THE REGION LATE MONDAY NIGHT OR EARLY TUESDAY. && .AVIATION... WITH THE S/W PIVOTING AROUND THE BASE OF THE TROF TO OUR SOUTH, NO SHOWERS ARE EXPECTED AT ANY OF THE TERMINALS. AFTER THE CU/STCU DISSIPATES OVER THE MAJORITY OF THE CWA TONIGHT, ALL THAT WILL BE LEFT IS SOME TRANSPARENT CI. THE EXCEPTION COULD BE ACROSS THE POCONOS WHERE SOME LOWER CLOUDS(FROM UP NORTH) MIGHT CONTINUE TO ADVECT THROUGH. MORE CU/STCU CAN BE EXPECTED ONCE AGAIN AFTER SUN-UP TOMORROW. && .MARINE... THE LATEST RUNS(06Z AND 12Z) OF WAVEWATCH CONTINUED TO SHOW CONSISTENCY FOR THE WEDNESDAY THROUGH THURSDAY PERIOD(AFTER PUTTING US ON A ROLLER COASTER RIDE THE LAST 3 DAYS). HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THE PERIOD AS A WEAK SURFACE LOW DEVELOPS OFF THE NORTH CAROLINA COAST AND TRACKS OUT TO SEA(BEGINNING WEDNESDAY). WELL STAY THE COURSE AND FORECAST WINDS AND SEAS UNDER SCA CONDITIONS. WE DO EXPECT A NE GRADIENT TO DEVELOP(AS THE LOW MOVES OFFSHORE AND THE HIGH FROM THE NORTH BUILDS DOWN), BUT WE ALSO EXPECT IT TO REMAIN WEAK. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...RNS LONG TERM...RNS AVIATION...KRUZDLO MARINE...KRUZDLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 AM EDT TUE AUG 23 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-241100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 430 AM EDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW JERSEY, EXCLUDING THE FIVE NORTHEASTERN COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473179.